Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 284, NWS Birmingham, AL

June 9, 2008Coosa County, Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2008, 7:14 PM CDT for Coosa County, Elmore County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2008, 7:14 PM CDT (00:14 UTC)
Expired
Jun 9, 2008, 7:45 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Coosa County, AL, Elmore County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:46 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 9, 6:46 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT MON JUN 9 2008

.UPDATE...FOR 00Z AVIATION.

&&

.SHORT TERM...TONIGHT AND TUESDAY.

ACTIVE SHORT TERM AS THE DEEP LAYER RIDGE HAS DECIDED TO RELEASE ITS
STRONG GRIP FROM OVER THE AREA.  THIS HAS ACTED TO BRING MORE
FAVORABLE UPPER LEVEL CONDITIONS ENHANCING THE ISOLATED TO SCATTERED
CONVECTION SEEN ACROSS THE STATE EARLY THIS AFTERNOON.  THIS TREND
WILL CONTINUE AS A WEAK SURFACE BOUNDARY WILL MOVE ACROSS THE AREA
THROUGH THE SHORT TERM THEN STALL ACROSS THE SOUTHEASTERN CWA.  THIS
WILL PROVIDE PLENTY OF OPPORTUNITY FOR A DECENT AMOUNT FOLKS TO
RECEIVE AS SHOT AT A SHOWER OR THUNDERSTORM THROUGH TOMORROW
EVENING.  THE BEST CHANCES APPEAR TO BE ACROSS THE SOUTH AND EAST
THOUGH AS THE WESTERN CWA MAY GET LEFTOUT DUE TO PASSAGE TIMING
ISSUES.  ANY RAIN WILL BE WELCOME...HOWEVER...AS THINGS HAVE TRENDED
DRY ONCE AGAIN OVER THE PAST SEVERAL WEEKS.

17/KLAWS

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

UPPER LEVEL RIDGING WILL CONTINUE TO DOMINATE THE WEATHER PATTERN
THROUGH MUCH OF THE EXTENDED. HOWEVER...WEAKNESSES DEVELOPING IN THE
RIDGE AS SHORT WAVES MOVE TO OUR NORTH WILL ALLOW FOR A BETTER
CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. MODELS HINT AT A
PATTERN CHANGE TOWARD THE WEEKEND AS UPPER LEVEL TROUGHING PUSHES
INTO THE EASTERN CONUS...WITH A FRONT SAGGING INTO THE AREA
FRIDAY/SATURDAY. GIVEN THE STRENGTH OF THE CURRENT RIDGE...FIND ANY
SUBSTANTIAL FRONTAL PASSAGE UNLIKELY. ALTHOUGH AN INCREASE IN SH/TS
CHANCES ARE NOT OUT OF THE QUESTION...MAINLY FOR FRIDAY AND FRIDAY
NIGHT. FOR NOW...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THROUGH
THE FORECAST PERIOD.

FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF GUIDANCE AND
ENSEMBLE MEANS FOR HIGHS...AND SLIGHTLY ABOVE GUIDANCE FOR OVERNIGHT
LOWS. OVERALL...TEMPERATURES LOOK TO TREND BACK TO MORE NORMAL
VALUES FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 80S.

14

&&

.AVIATION...00Z TAF DISCUSSION.

ISOLATED THUNDERSTORMS WILL DIE OFF OVER THE NEXT COUPLE OF HOURS.
A WELL DEFINED OUTFLOW BOUNDARY IS MOVING NORTH ACROSS THE AREA SO
ONE OR TWO THUNDERSTORMS STILL POSSIBLE THROUGH THE EVENING...BUT
UNLIKELY AFTER 02Z. WINDS ALONG THIS OUTFLOW ARE AROUND 25KT BUT
SHOULD ONLY LAST FOR A FEW MINUTES...AFFECTING EET BHM AND TCL. A
FEW PATCHY AREAS OF BR OVERNIGHT...MOST LIKELY AT ANB AND TCL.

FOR TOMORROW...AFTERNOON HEATING ALONG WITH LEFT OVER OUTFLOW
BOUNDARIES FROM TODAYS STORMS WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS. A MID LEVEL COLD POCKET MOVING IN FROM THE WEST
WILL ALSO AID IN THUNDERSTORM DEVELOPMENT AND FEEL AREAL COVERAGE
WILL BE HIGHER THAN TODAY. WENT WITH VCTS ALL LOCATIONS BEGINNING
18Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

17/14/88
Hazardous weather outlook, Jun 9, 1:08 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON JUN 9 2008

ALZ011>015-017>050-101800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY
EAST OF INTERSTATE 65. THE THREAT WITH THESE STORMS WILL BE STRONG
WINDS DUE TO A HIGH POTENTIAL FOR WET MICROBURST IN THIS AREA. THE
ACTIVITY WILL BE ENHANCED AS THE DAYTIME HEATING INTERACTS WITH A
SURFACE BOUNDARY ACROSS EASTERN ALABAMA.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

12/SIRMON

In the hours before

Local storm report, Jun 9, 5:36 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     CENTRE                  34.15N 85.67W
06/09/2008                   CHEROKEE           AL   EMERGENCY MNGR

            ROOF DAMAGE TO SHOPPING CENTER DOWNTOWN.

&&

SUNGER
Special weather statement, Jun 9, 5:46 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT MON JUN 9 2008

ALZ033-040>042-092345-
AUTAUGA-DALLAS-LOWNDES-PERRY-
546 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...DALLAS...LOWNDES AND PERRY
COUNTIES UNTIL 645 PM CDT...

AT 536 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM UNIONTOWN TO BENTON...OR
ALONG A LINE EXTENDING FROM UNIONTOWN TO 9 MILES NORTHWEST OF
MOSSES...MOVING NORTH AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  POTTER STATION.
  VALDEN.
  SUTTLE.
  VALLEY GRANDE.
  RED FORD.
  VALLEY CREEK JUNCTION.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Jun 9, 5:50 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             HEFLIN                  33.65N 85.59W
06/09/2008  M0.75 INCH       CLEBURNE           AL   LAW ENFORCEMENT

&&

SUNGER
Special weather statement, Jun 9, 6:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT MON JUN 9 2008

ALZ022-023-030>032-100015-
GREENE-HALE-PICKENS-SUMTER-TUSCALOOSA-
614 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE...PICKENS...SUMTER AND
TUSCALOOSA COUNTIES UNTIL 715 PM CDT...

AT 612 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW WEST GREENE TO
GREENSBORO MUNICIPAL AIRPORT...OR ALONG A LINE EXTENDING FROM 14
MILES SOUTH OF ALICEVILLE TO GREENSBORO...MOVING NORTH AT 20 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WARSAW.
  WEST GREENE.
  WEDGEWORTH.
  EVANSVILLE.
  PLEASANT RIDGE.
  HARPER HILL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Jun 9, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     CENTRE                  34.15N 85.67W
06/09/2008                   CHEROKEE           AL   EMERGENCY MNGR

            ROOF DAMAGE TO CHEROKEE PLAZA SHOPPING CENTER AT THE
            INTERSECTION OF ARMORY RD. AND CEDAR BLUFF RD.

&&

SUNGER
Special weather statement, Jun 9, 7:03 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT MON JUN 9 2008

ALZ043-100030-
ELMORE-
703 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR ELMORE COUNTY UNTIL 730 PM CDT...

AT 659 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ELMORE...OR NEAR WETUMPKA...MOVING NORTH AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPEIGNER.
  JORDAN DAM.
  DEXTER.
  TEN CEDAR ESTATES.
  WEOKA MILLS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:48 PM CDTSevere Thunderstorm WarningBMXCoosa27 min
Jun 9, 8:17 PM CDTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega43 min
Jun 9, 8:52 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega38 min
Jun 10, 12:22 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega23 min
Jun 10, 1:34 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery26 min
Jun 10, 2:31 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jun 10, 5:14 PM CDTAreal Flood AdvisoryBMXLowndes3 hr
Jun 10, 5:47 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes43 min
Jun 10, 6:11 PM CDTSevere Thunderstorm WarningBMXChilton49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.